Feeling Faint During Treatment? This Might be the Reason Why
Why do some people feel as if they’re going to faint when they get Botox or dermal filler injections?
Let’s face it, even in the best of circumstances, even if you are in the hands of the most experienced injector, even if everything is going perfectly, and even if you don’t feel any pain whatsoever, receiving injections in your face is not a natural thing.
If this is your first lip treatment, Botox treatment, or even leg vein treatment, you are probably going to feel anxious, not knowing exactly what to expect. This is completely normal, and sometimes results in a more noticeable physical response.
There is a phenomenon that sometimes occurs when one is anxious or faced with a stressful situation. It is called a Vasovagal Response or a Reflex Syncope. Today, I would like to explain to you what a vasovagal response is and reassure you that it is relatively common. If you’ve had a vasovagal response, don’t worry; you’re not alone! What’s more, these episodes are completely benign and present no lasting harm.
What Causes Vasovagal Episodes? What Are They?
Vasovagal episodes are, essentially, near-fainting spells. They are often triggered by the sight of blood, the sensation of pain, or emotional stress. Vasovagal responses can even be triggered by prolonged standing in certain situations.
In fact, we often see this in pregnant women. I, for one, used to ‘’almost faint’’ all the time with all 4 of my pregnancies. Fun times!
In the context of Cosmetic Dermatology, these near-fainting spells typically occur because the patients are scared of or anxious about a treatment they are about to receive.
In some cases, patients trigger a vasovagal response because they focus too much on the idea of a needle in their lips or the cannulae in their face. Often, the thought of this injection alone can trigger the response.
When the response occurs, the nervous system does a few things:
- The heart rate slows
- Blood vessels dilate
- Blood pressure drops
As a result, not enough blood flows to the brain, causing the person to feel faint momentarily.
Common Signs You’re Experiencing a Response
Should a vasovagal episode set in, you will have warning signs:
- Sudden pale complexion in your skin
- Sensation of lightheadedness
- You may feel warm
- Cold and clammy sweat
- Blurred and tunnel vision
- Ringing ears
If you experience any of these signs during your treatment, it is very important to notify your injector immediately.
Don’t try to will yourself out of it, and don’t keep silent. This response is not something you can control!
By telling your doctor as soon as you feel this coming, they will be able to take measures immediately to prevent you from having a full-blown vasovagal episode and actually fainting.
Recovering from Vasovagal Episodes
If you are experiencing a vasovagal episode, your doctor will likely take some of these measures to help you recover.
Lying down, ideally with your below the level of your heart and with your legs raised, uses gravity to keep blood flowing to your brain. In fact, the treatment chair at my clinic is designed to allow me to do this very quickly and efficiently.
A cold cloth behind your neck or on your forehead is also helpful, as is a glass of cold water. A quick burst of sugar is also very helpful. That’s why I keep juice boxes and Lifesavers in my clinic cupboard, in fact!
Recovery after a vasovagal episode generally begins in less than a minute. Still, you have to be careful not to stand up too quickly within about 15 to 30 minutes of a vasovagal episode to avoid any risk of fainting again.
How Do You Prevent Vasovagal Episodes?
There are a few things you can do to try to prevent this from happening.
Have a good night’s sleep the night before your treatment. Make sure you are hydrated and eat a good meal on the day of your appointment. Talk to your physician injector about any lingering questions or worries you might have before your treatment to alleviate any unnecessary fears and anxiety.
If you’re feeling nervous, or if you have any history of fainting at the sight of blood or in a stressful situation, tell your physician. And don’t forget to breathe during your treatment!
On my part, I go to great lengths to make my patients’ treatment experiences as comfortable as possible. I use ice to numb the skin before injecting, especially when injecting lips, and I refresh my needles often so it never gets dull.
I also use distraction techniques during treatment. Two of my favourite approaches simply focus on getting the patient’s mind off treatment. I use a vibration tool held on the opposite side of the face as I am treating. This fools the brain into focusing more on the vibration than pain or what is going on during the injections.
My second technique is ‘’Talkasthesia.” By this, I mean that I just talk to my patient as I inject. I personally love this part! This is when I get to know them, find out about their kids, their wedding plans, their recent trips, books they loved and recommend… all while keeping their mind focused on something else.
Finally, there is no need to apologize or feel bad or embarrassed if this happens to you. It is normal and can happen to anyone, so don’t worry!
Dr. Caroline Tosoni pursued her Medical Degree at McMaster University and completed her post-graduate medical residency in Family Medicine through the University of Ottawa in 1998. Fluently bilingual in French and English, she opened her medical practice in Ottawa in July of 1998. Since 2000, Dr. Tosoni has focused her medical practice on Cosmetic Dermatology and has received extensive training and obtained multiple certifications in various medical cosmetic enhancement procedures such as Phlebology, Botox® Cosmetic, Dermal Fillers, SoftLift,™ BeautiPhication,™ Belkyra injections, CoolSculpting,™ Cosmetic Dermatology and Aesthetic Laser Medicine. Dr. Caroline Tosoni is also proficient in the treatment of Hyperhidrosis (excessive sweating) and Migraine Headaches with Botox® Therapeutic. In 2015, Dr. Tosoni’s practice officially received a Focused Practice in Dermatology designation by the Ministry of Health and Long Term Care and the Ontario Medical Association.